Large patterns of elliptic systems in infinite cylinders

Bernold Fiedler, Arnd Scheel, Mark I. Vishik

Research output: Contribution to journalArticlepeer-review

21 Scopus citations


We consider systems of elliptic equations ∂2tu + Δru + γ∂tu + f(u) = 0, u(t,x) ∈ ℝN in unbounded cylinders (t,x) ∈ ℝ × Ω with bounded cross-section Ω ⊂ ℝn and Dirichlet boundary conditions. We establish existence of bounded solutions u(t,x) with non-trivial dependence on t ∈ ℝ, ∂tu(t,x) ≢ 0. Our main assumptions are dissipativity of the nonlinearity f and the existence of at least two t-independent solutions w1(x), w2(x) which solve Δxwj + f(wj) = 0, j = 1,2. The proof exploits the dynamical systems structure of the equations: solutions can be translated along the axis of the cylinder. We first prove existence and compactness of attractors for the dynamical system induced by this translation. We then compute Conley indices for cross-sectional Galerkin approximations to conclude that the attractor does not consist of only the two solutions wj(x), j = 1,2. We also prove existence of solutions converging for t → +∞ or t → -∞. If the system possesses a gradient-like structure, in addition, solutions will converge on both sides of the cylinder.

Original languageEnglish (US)
Pages (from-to)879-907
Number of pages29
JournalJournal des Mathematiques Pures et Appliquees
Issue number9
StatePublished - Nov 1998
Externally publishedYes


  • Attractors
  • Conley index
  • Elliptic systems
  • Traveling waves


Dive into the research topics of 'Large patterns of elliptic systems in infinite cylinders'. Together they form a unique fingerprint.

Cite this